Alert archive / Kentucky / Flash Flood Warnings in 2011
Flash Flood Warning 43, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 30, 2011, 4:28 PM EDT for Pulaski County, Kentucky. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2011, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 30, 2011, 6:18 PM EDT
- In force
- 110 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 119 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1824 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023
WGUS53 KJKL 302028
FFWJKL
KYC199-310030-
/O.NEW.KJKL.FF.W.0043.110730T2028Z-110731T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 830 PM EDT
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MOVING
ACROSS THE WARNED AREA. RADAR ESTIMATES AS MUCH AS TWO TO THREE
INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR NEAR THE COMMUNITY
OF PULASKI JUST NORTH OF SCIENCE HILL. SEVERAL OTHER LOCATIONS IN
CENTRAL PULASKI COUNTY NORTH OF SOMERSET HAVE RECIEVED A RADAR
ESTIMATED ONE TO TWO INCHES OF RAIN IN THE PAST HOUR. AN ADDITIONAL
ONE HALF OF AN INCH TO ONE INCH WITH LOCALIZED AMOUNTS POSSIBLY
APRROACHING ANOTHER TWO INCHES COULD FALL IN US HIGHWAY 27 IN
THE VICINITY OF SCIENCE HILL BETWEEN 425 PM AND 6 PM EDT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOMERSET...BANDY...BEE LICK...BENT...BOBTOWN...DABNEY...ELIHU...
FERGUSON...PULASKI...RUTH...SCIENCE HILL...SHOPVILLE...SOMERSET
PULASKI AIRPORT AND WOODSTOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3724 8473 3736 8456 3734 8450 3727 8445
3725 8452 3711 8440 3703 8460 3712 8467
$$
PELTON1 follow-up statement
830
WGUS73 KJKL 302218
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EDT SAT JUL 30 2011
KYC199-302233-
/O.CAN.KJKL.FF.W.0043.000000T0000Z-110731T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
618 PM EDT SAT JUL 30 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL PULASKI
COUNTY IS CANCELLED...
AS OF 615 PM EDT...PULASKI COUNTY 911 INDICATES THAT NO FLOODING WAS
OCCURRING. THIS INDICATES THAT EXCESS RUNOFF FROM HEAVY RAIN HAS
ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA
HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3724 8473 3736 8456 3734 8450 3727 8445
3725 8452 3711 8440 3703 8460 3712 8467
$$
PELTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:50 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 30, 2:50 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 250 PM EDT SAT JUL 30 2011 .SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED 18Z SFC ANALYSIS SHOWS AN AREA OF LOWER PRESSURE ACROSS NORTHERN KENTUCKY IN ASSOCIATION WITH A SLOWLY SINKING COLD FRONT. THIS BOUNDARY HAS REACTIVATED EARLY THIS AFTERNOON WITH SLOW MOVING AND SOMEWHAT BACK BUILDING THUNDERSTORMS ENTERING THE WESTERN PORTION OF THE CWA. THESE HAVE ALREADY PROMPTED A COUPLE URBAN AND SMALL STREAM FLOOD ADVISORIES TO BE ISSUED AS RADAR ESTIMATES OF RAINFALL TOP TWO AND THREE INCHES IN LESS THAN A COUPLE HOURS IN PARTS OF JACKSON AND ESTILL COUNTIES. ADDITIONAL TRAINING STORMS COULD LEAD TO FLASH FLOODING IN THESE AREAS. OTHERWISE...THE BREAKS IN THE CLOUDS ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOWER 90S AGAIN THIS AFTERNOON ADDING TO THE FUEL FOR THE STORMS. DEWPOINTS ARE HOLDING IN THE LOWER 70S...AS WELL...EVIDENCE OF THE HIGH PW AIR IN PLACE AND THE CONTINUED POTENTIAL FOR EXCESSIVE RAINFALL. CLOUD TOPS ARE ALSO CONTINUING TO COOL OVER THE AREA SUGGESTING THAT THESE STORMS WILL INCREASE IN COVERAGE AND PERHAPS INTENSITY OVER THE NEXT FEW HOURS. THE MODELS ARE IN GOOD AGREEMENT ALOFT AS THE SEMI-PERSISTENT RIDGE IS SHUNTED INITIALLY TO THE SOUTH TODAY AND THEN INCREASINGLY TO THE SOUTHWEST TONIGHT AND ON SUNDAY. THIS TRANSITION WILL ALLOW FOR A SERIES OF SHORTWAVES TO PASS THROUGH EASTERN KENTUCKY DURING THE SHORT TERM PORTION OF THE FORECAST. THE FIRST OF THESE IS RESPONSIBLE FOR THE BLOSSOMING STORMS WE ARE SEEING ACROSS THE AREA THIS AFTERNOON. THE NEXT ONE WILL PASS THROUGH SUNDAY MORNING AND LIKELY HELP HOLD UP THE FRONT/S GRADUAL PROGRESSION THROUGH THE CWA ON SUNDAY. THE HEIGHT FALLS ACCOMPANYING THESE WAVES WILL ALSO SUPPORT THE HIGHER RAIN CHANCES THROUGH SUNDAY. FOR MONDAY...THE RIDGE STRENGTHENS TO OUR WEST AND SHOULD BE ENOUGH TO KEEP THE MINOR WAVES ALOFT OFF TO THE NORTHEAST. HAVE FOLLOWED A GENERAL MODEL BLEND FOR THE MAIN FEATURES IN THE SHORT TERM WHILE USING THE HIGHER RESOLUTION NAM12 FOR WEATHER SPECIFICS. SENSIBLE WEATHER WILL FEATURE A STORMY LATE AFTERNOON AND EARLY EVENING AS THE DIURNAL CONVECTIVE CYCLE CORRESPONDS TO THE FRONTAL BOUNDARY LYING JUST NORTH OF THE CWA. FROM THIS...EXCESSIVE RAINFALL WILL CONTINUE TO BE THE PRIMARY CONCERN DUE TO HIGH PWS AND SLOW STORM MOTION...ALONG WITH THE STRONG POTENTIAL FOR TRAINING CELLS. THE CONVECTION SHOULD BECOME MORE SCATTERED AND WEAKER LATER THIS EVENING AS THE HEAT OF THE DAY EBBS. HOWEVER...THE ADDED MOISTURE WILL LIKELY LEAD TO WIDESPREAD AREAS OF FOG WHERE IT RAINED AND EVENTUALLY POCKETS OF DENSE FOG. WILL ADD THIS CONCERN TO THE HWO FOR TONIGHT BUT LEAVE IT FOR THE FOLLOWING SHIFT TO MONITOR FOR A POSSIBLE DENSE FOG ADVISORY. THE FRONT WILL SLOWLY TRY TO CLEAR THE CWA ON SUNDAY...BUT KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING FOR AT LEAST THE SOUTHERN PORTION OF EAST KENTUCKY WELL INTO THE AFTERNOON...AGAIN CORRESPONDING TO THE DIURNAL CONVECTIVE CYCLE. HAVE DRAWN THE POP GRIDS ACCORDINGLY. THE SLIGHTLY DRIER AIR AND BUILDING SFC HIGH PRESSURE WILL EVENTUALLY PUSH THE FRONT FAR ENOUGH SOUTH SUNDAY NIGHT TO REMOVE POPS AND ALLOW FOR A TAD COOLER NIGHT TIME LOWS...THOUGH THE THREAT OF FOG...LOCALLY DENSE...WILL CONTINUE INTO MONDAY MORNING. FOR MONDAY PROPER...A DRY AND WARM DAY IS EXPECTED UNDER THE HIGH PRESSURE AREA DROPPING INTO THIS PART OF THE STATE FROM THE NORTHWEST. FOR TEMPERATURES...LEANED TOWARD VALUES SLIGHTLY WARMER THAN THE MET THROUGH THE PERIOD OWING TO THE RECENT TRENDS AND RELATIVE WEAKNESS OF THE HIGH MOVING IN LATE IN THE PERIOD. AGAIN ONLY MINOR TERRAIN DETAILS WERE ADDED AT NIGHT GIVEN THE HIGH HUMIDITY. AS FOR POPS... THE HIGHER MET NUMBERS MATCHED UP BEST WITH MY GRIDS THROUGH SUNDAY...THEN KEPT IT DRY INTO MONDAY. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED OUR AREA WILL REMAIN ON THE NORTHEAST PERIPHERY OF A SPRAWLING UPPER RIDGE WHICH WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS THROUGH THE FORECAST PERIOD. EMBEDDED SHORT WAVES WITHIN A NEARLY ZONAL BAND OF WESTERLY FLOW ACROSS THE NORTHERN CONUS WILL TEND TO FLATTEN THIS RIDGE WITH TIME AS THE CORE OF THE WESTERLIES BUILDS SOUTHWARD SLIGHTLY. A COUPLE OF THESE DISTURBANCES WILL MOVE ACROSS THE OHIO VALLEY AND MAY PROVIDE A LITTLE EXTRA CLOUD COVER EVEN A FEW SHOWERS AND STORMS ON THURSDAY. BASED ON THE LATEST RUNS OF THE GFS AND ECMWF MODELS...IT LOOKS LIKE THE FIRST REAL OPPORTUNITY OF RAIN NEXT WEEK WILL ARRIVE BY MID MORNING THURSDAY. A DIURNAL TREND TO THE PRECIPITATION LOOKS LIKE A GOOD BET...AS WE ARE IN A TYPICAL SUMMER TIME PATTERN WITH A VERY WARM AND MOIST AIR MASS IN PLACE. DECIDED TO KEEP THE FORECAST DRY UNTIL EARLY THURSDAY MORNING...WHEN A RELATIVELY WEAK SFC COLD FRONTAL BOUNDARY MANAGES TO DROP CLOSE ENOUGH TO OUR AREA TO PROVIDE A THREAT OF RAIN. THE FRONT THEN STALLS OUT ACROSS THE AREA UNTIL A SECOND DISTURBANCE PUSHES THROUGH THE REGION FRIDAY...POSSIBLY DRAGGING THE FRONT THROUGH THE AREA. THIS WILL KEEP THE THREAT OF RAIN IN THE FORECAST THROUGH TO THE END OF THE EXTENDED PERIOD. MADE CORRESPONDING CHANGES TO THE WEATHER...SKY COVER...AND QPF GRIDS BASED ON THE CHANGES MADE TO THE POP FORECAST. A FEW ADJUSTMENTS WERE ALSO MADE ACROSS THE BOARD TO THE TEMPERATURE FORECAST...GOING A DEGREE OR SO WARMER ACROSS THE BOARD PER THE LATEST HPC AND MEXMOS GUIDANCE. && .AVIATION.../18Z TO 18Z/ CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING THROUGH EAST KENTUCKY JUST ABOUT ON TRACK WITH EARLIER EXPECTATIONS. IN FACT...THE ONGOING TAFS WITH TEMPOS FOR STORMS BETWEEN 18 AND 22Z LOOK IN PRETTY GOOD SHAPE. KEPT THIS IDEA GOING WITH IFR CONDITIONS POSSIBLE DURING ANY THUNDERSTORM THIS AFTERNOON. THE CONVECTION SHOULD BECOME MORE SCATTERED DURING THE EVENING AND SO HAVE DROPPED BACK TO VCTS AT THIS POINT. LATER TONIGHT...EXPECT FOG TO THICKEN THROUGH MOST OF THE AREA WITH LIFR CONDITIONS POSSIBLE AT ALL SITES DURING THE PREDAWN HOURS. AT THE SAME TIME...THE THREAT FOR SHOWERS OR A STRAY THUNDERSTORM WILL CONTINUE THROUGH MIDDAY SUNDAY AS THE FRONTAL BOUNDARY WILL ONLY SLOWLY MAKE ITS WAY SOUTH THROUGH THE FORECAST AREA. OUTSIDE OF ANY THUNDERSTORM...WINDS WILL BE LIGHT AND VARIABLE WITH GUSTS TO 25 KTS POSSIBLE DURING ANY STORM. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, Jul 30, 3:50 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT SAT JUL 30 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 350 PM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. THE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...PARTICULARLY FOR LOCATIONS WHICH SEE REPEATED THUNDERSTORMS. LOCALLY DENSE FOG IS EXPECTED LATE TONIGHT REDUCING VISIBILITY TO BELOW A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LOCALLY DENSE FOG IS EXPECTED EARLY SUNDAY MORNING...REDUCING VISIBILITY TO BELOW A QUARTER OF A MILE AT TIMES. THUNDERSTORMS ARE POSSIBLE ON SUNDAY...PARTICULARLY CLOSER TO THE VIRGINIA AND TENNESSEE BORDERS THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF FLOODING OR RAINFALL AMOUNTS GREATER THAN AN INCH TO THE NATIONAL WEATHER SERVICE IN JACKSON. KAS/GREIF
In the hours before
Special weather statement, Jul 30, 1:11 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 111 PM EDT SAT JUL 30 2011 KYZ058-069-111-114-301800- ESTILL-JACKSON-OWSLEY-LEE- 111 PM EDT SAT JUL 30 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 PM EDT SATURDAY AFTERNOON... NORTHERN JACKSON... WESTERN OWSLEY... SOUTHWESTERN LEE AND SOUTHERN ESTILL. AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOXTOWN...OR 6 MILES NORTH OF MCKEE...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FOXTOWN AROUND 115 PM EDT...MCKEE AROUND 120 PM EDT...MACEDONIA AROUND 130 PM EDT... LAKES AROUND 135 PM EDT...AND WIND CAVE AROUND 140 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN MAY LEAD TO MINOR FLOODING OF SMALL CREEKS AND STREAMS AS WELL AS SIGNIFICANT PONDING ON ROADWAYS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:18 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson | 3 hr |
| Jul 30, 2:03 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell, Wolfe | 3 hr |
| Jul 30, 3:08 PM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Jul 30, 3:14 PM EDT | Areal Flood Advisory | JKL | Magoffin, Menifee, Morgan, Powell, Wolfe | 3 hr |
| Jul 30, 3:14 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Rockcastle | 3 hr |
| Jul 30, 3:59 PM EDT | Areal Flood Advisory | JKL | Magoffin, Morgan | 2 hr |
| Jul 30, 4:13 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 2 hr |
| Jul 30, 4:36 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 3 hr |
| Jul 30, 4:41 PM EDT | Areal Flood Advisory | JKL | Johnson | 92 min |
| Jul 30, 4:48 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| Jul 30, 5:03 PM EDT | Flash Flood Warning | JKL | Whitley | 2 hr |
| Jul 30, 5:06 PM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 2 hr |
| Jul 30, 5:09 PM EDT | Flash Flood Warning | JKL | Bell, Knox | 2 hr |
| Jul 30, 5:16 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Jul 30, 5:39 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 3 hr |
| Jul 30, 5:46 PM EDT | Flash Flood Warning | JKL | McCreary | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.